Evidence from recently published papers provides insight to address some common questions pertaining to the safe use of certain acne medications, said Diane Thiboutot, M.D., delivering the Alan Shalita Memorial Lecture during the MauiDerm 2016 meeting.
During her talk on challenges and controversies in managing acne, Dr. Thiboutot reviewed new information about use of isotretinoin in patients with a history of pseudotumor cerebri and laboratory monitoring in patients being treated with isotretinoin or spironolactone.
“More data on these topics are needed. These literature reports, however, are meaningful for helping to guide dermatologists in decision making with issues they routinely face in clinical practice,” said Dr. Thiboutot, professor of dermatology, The Pennsylvania State University College of Medicine, Hershey, Penn.
As isotretinoin itself has been associated with cases of pseudotumor cerebri, its use is generally thought to be contraindicated in anyone with a history of that neurological disorder. In a paper published online in JAMA Dermatology in November, 2015, Dr. Thiboutot and colleagues reported on a 17 year old female who presented to their site with severe cystic acne and a previous diagnosis of pseudotumor cerebri while being treated for her acne with minocycline. The patient had seen several other dermatologists who refused to prescribe isotretinoin based on her history.
A literature search identified only a single case report of a patient with a history of pseudotumor cerebri while on a tetracycline who had been treated safely with isotretinoin. Turning to colleagues in the Acne and Rosacea Society, Dr. Thiboutot learned from Guy Webster, M.D., and Julie Harper, M.D., about a few patients who were safely and successfully treated with isotretinoin.
MORE on Isotretinoin